MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0720
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Unraveled Material (1664); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the stretch resistance wire (sr wire) was fractured; the penumbra coil 400 coil (pc400 coil) was inside the non-penumbra device.The undamaged section of the pc400 coil was measured and found to be within specification.Conclusions: evaluation of the returned device revealed that the sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.The pusher assembly to the pc400 coil was not returned for evaluation.These devices are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the celiac artery using penumbra coil 400 coils (pc400 coils).During the procedure the physician advanced another manufacturer's catheter and the px slim delivery microcatheter (px slim) into the celiac artery and then advanced a pc400 coil through the px slim and into the target vessel; however, the pc400 coil did not coil properly because its size was larger than the aneurysm.After several unsuccessful attempts to properly settle the pc400 coil in the aneurysm, the physician decided to withdraw the coil.While the pc400 coil was being retracted back into the px slim, it became stuck and was unable to be retracted after approximately 5-6cm.The physician forcefully pulled on the pc400 coil pusher assembly and the pc400 coil unintentionally detached and started to unravel inside the px slim.The physician then removed the other manufacturer's catheter containing the px slim and the pc400 coil from the patient.The procedure was completed using a smaller-sized pc400 coil, the same px slim and the same catheter from the other manufacturer.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5427281
Report Number3005168196-2016-00152
Device Sequence Number13607879
Product Code HCG
UDI-Device Identifier00814548010915
UDI-Public00814548010915
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/26/2023
Device Catalogue Number4004C0720
Device Lot NumberF65058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2016
Initial Report FDA Received Date02/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1